MAUDE Adverse Event Report: MICROVENTION, INC AZUR DETACHABLE FRAMING COIL; EMBOLIZATION COIL

MICROVENTION, INC AZUR DETACHABLE FRAMING COIL; EMBOLIZATION COIL
Model Number 45-652050
Medical Device Problem Codes Detachment of Device or Device Component (2907); Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/04/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The lot number was provided.A search for non-conformances associated with this part/lot number combination did not reveal any production-related issues relevant to the complaint that occurred during manufacturing of the device.The device has been returned to the manufacturer.The investigation is currently underway.The instructions for use (ifu) identifies premature or difficult coil detachment as potential complications associated with use of the device.
 
Event or Problem Description
It was reported that during embolization of a splenic artery aneurysm, the implant coil became stuck after encountering resistance during advancement.During retraction of the delivery pusher, it was noticed that the implant coil may have become detached.The delivery pusher was removed, and the coil was not present at the tip.An attempt was made to advance the implant coil into the aneurysm with the guidewire, but the coil was stuck in the microcatheter.The detached coil was removed in its entirety together with the microcatheter.Approximately half of the detached coil was protruding from the tip of the microcatheter.There was no reported patient injury or intervention.
 
Additional Manufacturer Narrative
The delivery pusher and implant coil were returned for analysis.The dispenser hoop and microcatheter were not returned.The pusher was bent at the proximal section (connector section).The pusher's distal section was damaged, the heater coil section was kinked, and the strain relief section (pet) was folded and broken.The distal coil was smashed.The implant coil was stretched at the tie knot section and had blood residual.The implant coil was kinked at distal section.The unit was dissected to review the monofilament, and it was found broken; this condition can be produced when the implant is stuck and the pusher is retracted, producing the monofilament damage.The reported complaint is confirmed.The physical evaluation of the returned coil system found the implant to be damaged and stretched, and the pusher was damaged and bent in multiple locations.The bend damages are consistent with the device becoming stuck while continued advancing force is applied to the device to overcome the friction.The stretching to the implant is typical of the device experiencing retraction forces that exceed the tensile strength of the coil.The implant was returned separated from the pusher and the profile of the monofilament is consistent with a tensile break.The investigation of the returned device could not determine how or what caused the device to become stuck, but the damages are all consistent with the device experiencing forces over specification.The introducer and microcatheter were not returned, so the investigation could not determine if either of these components caused or contributed to the reported complaint.

Brand Name
AZUR DETACHABLE FRAMING COIL
Common Device Name
EMBOLIZATION COIL
Manufacturer (Section D)
MICROVENTION, INC
35 enterprise drive
aliso viejo CA 92656
MDR Report Key8880683
Report Number2032493-2019-00186
Device Sequence Number2128782
Product Code KRD
UDI-Device Identifier00810170016158
UDI-Public(01)00810170016158(11)190302(17)240229(10)19030251V
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K111307
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date02/29/2024
Device Model Number45-652050
Device Catalogue Number45-652050
Device Lot Number19030251V
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/29/2019
Initial Date Received by Manufacturer 07/11/2019
Supplement Date Received by Manufacturer07/11/2019
Initial Report FDA Received Date08/09/2019
Supplement Report FDA Received Date08/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age83 YR